Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 93, NWS Austin/San Antonio, TX

May 25, 2011Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 25, 2011, 5:02 AM CDT for Travis County, Texas. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2011, 5:02 AM CDT (10:02 UTC)
Expired
May 25, 2011, 5:30 AM CDT
In force
28 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Travis County, TX

The radar

The Ft Hood radar (KGRK), 46 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:04 AM CDTHAIL 0.753 Ne Austin, TX
May 25, 5:05 AM CDTHAIL 14 Nne Austin, TX
May 25, 5:07 AM CDTHAIL 1.54 Nne Austin, TXQUARTER TO HALF DOLLAR SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2867 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
602 m²/s²
Significant tornado parameter
6.2
Supercell composite
44.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WUUS54 KEWX 251002
SVREWX
TXC453-251030-
/O.NEW.KEWX.SV.W.0093.110525T1002Z-110525T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 AM CDT WED MAY 25 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL TRAVIS COUNTY...

* UNTIL 530 AM CDT.

* AT 454 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR WEST LAKE HILLS...OR NEAR AUSTIN...AND MOVING EAST
  AT 35 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE MANOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3042 9738 3021 9750 3029 9786 3040 9785
TIME...MOT...LOC 1003Z 275DEG 31KT 3034 9773

$$
2 follow-up statements
579 
WWUS54 KEWX 251015
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CDT WED MAY 25 2011

TXC453-251030-
/O.CON.KEWX.SV.W.0093.000000T0000Z-110525T1030Z/
TRAVIS TX-
515 AM CDT WED MAY 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR EAST CENTRAL TRAVIS COUNTY...

AT 506 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED 7 MILES WEST OF MANOR...OR NEAR AUSTIN...MOVING EAST AT 40
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO QUARTER TO HALF DOLLAR SIZE HAS BEEN REPORTED IN NORTH 
AUSTIN WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3041 9741 3025 9749 3032 9776 3040 9772
TIME...MOT...LOC 1015Z 272DEG 36KT 3033 9757

$$
062 
WWUS54 KEWX 251023
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 AM CDT WED MAY 25 2011

TXC453-251032-
/O.EXP.KEWX.SV.W.0093.000000T0000Z-110525T1030Z/
TRAVIS TX-
523 AM CDT WED MAY 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TRAVIS COUNTY
WILL EXPIRE AT 530 AM CDT...

AT 525 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED 
THAT THE STORM THAT PROMPTED THE WARNING WAS LIKELY NO LONGER 
PRODUCING HAIL. 

LAT...LON 3041 9741 3025 9749 3032 9776 3040 9772
TIME...MOT...LOC 1022Z 272DEG 36KT 3032 9749

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:00 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 25, 4:00 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 AM CDT WED MAY 25 2011

.DISCUSSION...
AT 09Z AN ISOLATED PULSE SEVERE TSTM WAS TRACKING EASTWARD AND
EXITING WILLIAMSON COUNTY. ISOLATED CONVECTION IS STILL POSSIBLE
FOR THE NEXT 2 TO 3 HOURS ACROSS OUR NORTHERN COUNTIES AS AN
OUTFLOW BOUNDARY SLOWLY SINKS SOUTHWARD. CONVECTION WILL END
AROUND SUNRISE AS THE BOUNDARY LAYER STABILIZES.

TODAY WILL BE HOT WITH RECORD HIGHS POSSIBLE AT AUSTIN AND DEL RIO.
THE DRY LINE WILL MIX EASTWARD TO THE I-35 CORRIDOR THIS AFTERNOON
ALLOWING TEMPERATURES TO SOAR INTO THE 90S. TEMPERATURES AOA 100
WILL OCCUR ALONG AND WEST OF STATE HIGHWAY 281. THE HOT AFTERNOON
TEMPERATURES AND WEAK CONVERGENCE IN THE VICINITY OF THE DRY LINE
MAY RESULT IN ISOLATED LATE AFTERNOON AND EVENING CONVECTION EAST
OF THE I-35 CORRIDOR. THE ISOLATED CONVECTION MAY PERSIST INTO THE
EARLY MORNING HOURS OF THURSDAY AS SFC WINDS SHIFT TO THE NORTHEAST
PROVIDING ADDITIONAL LOW LEVEL CONVERGENCE.

A WEAK FRONTAL BOUNDARY WILL SINK SOUTHWARD ACROSS SOUTH CENTRAL
TEXAS TONIGHT SHIFTING SFC WINDS TO THE NORTHEAST. THIS WILL ALLOW
A SLIGHTLY DRIER AIRMASS TO OVERSPREAD THE HILL COUNTRY AND OUR
NORTHEAST COUNTIES. THIS WILL ALLOW LOWS TO FALL INTO THE UPPER
50S ACROSS THE HIGHER ELEVATIONS OF THE HILL COUNTRY. THIS FRONTAL
BOUNDARY WILL WASH-OUT ON THURSDAY RESULTING IN ANOTHER HOT
AFTERNOON.

THE SUB-TROPICAL RIDGE OVER MEXICO WILL BUILD NORTHEASTWARD ACROSS
SOUTH CENTRAL TEXAS OVER THE WEEKEND. THIS WILL INHIBIT CONVECTION
AND KEEP AFTERNOON TEMPERATURES ABOVE NORMAL. THE SW/NE ORIENTATED
UPPER LEVEL RIDGE AXIS WILL REMAIN ENTRENCHED ACROSS SOUTH CENTRAL
TEXAS THROUGH EARLY NEXT WEEK. THIS PATTERN WILL RESULT IN NO BREAK
FROM THE ABOVE NORMAL TEMPERATURES ALONG WITH THE LACK OF SIGNIFICANT
WIDESPREAD RAINFALL.

THE UPPER LEVEL HIGH WILL BECOME CENTERED OVER OKLAHOMA BY THE
END OF NEXT WEEK. THIS WILL PLACE OUR CWFA ON THE SOUTHERLY
PERIPHERY OF THE RIDGE WITH AN EASTERLY LOW LEVEL FLOW DEVELOPING
ALONG THE TEXAS COAST. THIS SYNOPTIC SCALE PATTERN SOMETIMES
RESULTS IN AN ACTIVE SEA-BREEZE BOUNDARY.

&&

.FIRE WEATHER...
THE DRY-LINE WILL MIX EASTWARD TO THE I-35 CORRIDOR THIS AFTERNOON.
THIS WILL RESULT IN ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS
WEST OF I-35. AFTERNOON RELATIVE HUMIDITIES WILL RANGE FROM THE UPPER
TEENS JUST WEST OF I-35 TO SINGLE DIGITS ALONG THE RIO GRANDE. 20-FT
WINDS THIS AFTERNOON WILL BE SOUTHWEST TO NORTHWEST AT 5 TO 10 MPH.
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
THURSDAY AFTERNOON WEST OF THE I-35 CORRIDOR AS RELATIVE HUMIDITIES
FALL BELOW 25 PERCENT.

&&

.CLIMATE...
RECORD HIGHS FOR TODAY...

AUSTIN CAMP MABRY...99 IN 2008
AUSTIN BERGSTROM....96 IN 2008
DEL RIO............103 IN 1955
SAN ANTONIO........103 IN 1989

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              99  68  94  72  98 /  20  20   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  99  66  93  71  97 /  20  20   0   0   0
NEW BRAUNFELS MUNI AIRPORT     99  68  95  72  97 /  10  20   0   0   0
BURNET MUNI AIRPORT            98  63  89  68  96 /  10  20   0   0   0
DEL RIO INTL AIRPORT          104  69  98  75 104 /  -   -    0   0   0
GEORGETOWN MUNI AIRPORT        98  65  91  70  96 /  20  20   0   0   0
HONDO MUNI AIRPORT            103  70  97  72 101 /  -   -    0   0   0
SAN MARCOS MUNI AIRPORT        99  67  94  71  97 /  10  20   0   0   0
LA GRANGE - FAYETTE REGIONAL   97  72  91  73  92 /  20  30   0   0   0
SAN ANTONIO INTL AIRPORT      100  70  95  74  98 /  10  10   0   0   0
STINSON MUNI AIRPORT          101  74  96  75 100 /  -   10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...11
SYNOPTIC/GRIDS...13
Hazardous weather outlook, May 25, 4:16 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
416 AM CDT WED MAY 25 2011

TXZ171>173-183>194-202>209-217>225-228-261100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
416 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
INTO THE EVENING HOURS EAST OF INTERSTATE 35.

THE DRY-LINE WILL MIX EASTWARD TO THE I-35 CORRIDOR THIS AFTERNOON.
THIS WILL RESULT IN ELEVATED TO NEAR CRITICAL FIRE WEATHER
CONDITIONS WEST OF I-35. AFTERNOON RELATIVE HUMIDITIES WILL RANGE
FROM THE UPPER TEENS JUST WEST OF I-35 TO SINGLE DIGITS ALONG THE
RIO GRANDE. 20-FT WINDS THIS AFTERNOON WILL BE SOUTHWEST TO
NORTHWEST AT 5 TO 10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
THURSDAY AFTERNOON WEST OF THE I-35 CORRIDOR AS RELATIVE
HUMIDITIES FALL BELOW 25 PERCENT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 25, 12:17 AM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1217 AM CDT WED MAY 25 2011

TXZ172-250600-
BURNET-
1217 AM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURNET COUNTY UNTIL 100
AM CDT...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES WEST OF LAMPASAS...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN BURNET COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 25, 12:21 AM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1221 AM CDT WED MAY 25 2011

TXZ171-250600-
LLANO-
1221 AM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LLANO COUNTY UNTIL 100 AM
CDT...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF MASON AND HEADING TOWARDS
WESTERN LLANO COUNTY BETWEEN VALLEY SPRINGS AND CASTELL...MOVING
EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CASTELL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 25, 1:00 AM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
100 AM CDT WED MAY 25 2011

TXZ171-172-250645-
BURNET-LLANO-
100 AM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND WESTERN
BURNET COUNTIES UNTIL 145 AM CDT...

AT 1254 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BABY HEAD...OR 10 MILES NORTH OF LLANO...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCHANAN DAM...
  BABY HEAD...
  LONE GROVE...
  STOLZ...
  BLUFFTON...
  TOW...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 25, 1:45 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
145 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     HAIL             8 NW BURNET             30.84N  98.33W
05/25/2011  E0.88 INCH       BURNET             TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1100252

CA
Local storm report, May 25, 2:40 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
240 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 AM     HAIL             9 NNE BERTRAM           30.86N  98.00W
05/25/2011  E1.00 INCH       BURNET             TX   COCORAHS

&&

EVENT NUMBER EWX1100253

CA
Special weather statement, May 25, 3:13 AM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
313 AM CDT WED MAY 25 2011

TXZ173-250900-
WILLIAMSON-
313 AM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILLIAMSON COUNTY UNTIL
400 AM CDT...

AT 306 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF GRANGER...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANGER...
  BARTLETT...
  GRANGER DAM...
  LANEPORT...

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:29 AM CDTSevere Thunderstorm WarningEWXBurnet, Llano46 min
May 25, 12:55 AM CDTSevere Thunderstorm WarningEWXBurnet, Williamson25 min
May 25, 1:44 AM CDTSevere Thunderstorm WarningEWXBurnet, Williamson46 min
May 25, 2:31 AM CDTSevere Thunderstorm WarningEWXBurnet, Williamson44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.